Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 43, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Apr 18, 2024, 8:23 PM CDT for Madison County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2024, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 18, 2024, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Madison County, MO
The radar
The Paducah radar (KPAH), 134 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted.
033
WFUS53 KLSX 190123
TORLSX
MOC123-190200-
/O.NEW.KLSX.TO.W.0043.240419T0123Z-240419T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
823 PM CDT Thu Apr 18 2024
The National Weather Service in St Louis has issued a
* Tornado Warning for...
Southeastern Madison County in southeastern Missouri...
* Until 900 PM CDT.
* At 823 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Buckhorn, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Marquand around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3736 9033 3743 9032 3743 9014 3731 9014
3731 9017
TIME...MOT...LOC 0123Z 288DEG 27KT 3738 9024
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Pfahler2 follow-up statements
070
WWUS53 KLSX 190141
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
841 PM CDT Thu Apr 18 2024
MOC123-190200-
/O.CON.KLSX.TO.W.0043.000000T0000Z-240419T0200Z/
Madison MO-
841 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...
At 841 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Marquand, moving southeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Madison County in southeastern Missouri.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3734 9028 3742 9027 3741 9014 3731 9014
3731 9017
TIME...MOT...LOC 0141Z 295DEG 15KT 3735 9019
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Pfahler863
WWUS53 KLSX 190150
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
850 PM CDT Thu Apr 18 2024
MOC123-190200-
/O.EXP.KLSX.TO.W.0043.000000T0000Z-240419T0200Z/
Madison MO-
850 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.
&&
LAT...LON 3734 9028 3742 9027 3741 9014 3731 9014
3731 9017
TIME...MOT...LOC 0150Z 288DEG 27KT 3733 9011
$$
PfahlerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:50 PM CDT, 1 hour 33 minutes earlier. Its key messages:
- The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
- Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 6:50 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 650 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening. - Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights. && .SHORT TERM... (Through Late Friday Night) Issued at 235 PM CDT Thu Apr 18 2024 The earlier outflow boundary has largely washed out, with the focus for convection moreso along the synoptic cold front early this afternoon. A couple of supercells have developed in western Missouri, with additional development along the front further northeast into northeast Missouri and west-central Illinois. Right-moving supercells may tend to ride the frontal boundary as it pushes eastward while non supercells and any left movers would tend to cut across the front (and therefore may weaken). The rather linear forcing along the cold front also should tend more toward line/bowing segments, with damaging winds the growing concern late this afternoon into early this evening. Speaking of the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900 UTC, and will continue to progress to the east, likely exiting the far southeastern CWA around 0100-0200 UTC. While there likely will be some elevated shower and thunderstorm activity behind it, anything behind the front should not be severe. Strong low-level cold air advection settles in behind the frontal boundary overnight tonight, with lows dropping back into the upper 30s to upper 40s from northwest to southeast. These readings would be near to slightly below normal for mid/late April. Dry conditions along with continued seasonably cool temperatures are forecast to continue Friday and Friday night. Gosselin && .LONG TERM... (Saturday through Next Thursday) Issued at 235 PM CDT Thu Apr 18 2024 (Saturday - Sunday Night) There is little/no change in the synoptic pattern through this weekend, with broad surface high pressure over the Mississippi Valley. Persistent below normal temperatures (roughly 5-10 degrees) are expected both day and night. We will have to watch for frost development both Saturday and Sunday night given the light/variable winds expected. There may be more clouds Saturday night (especially in parts of southeast Missouri and southwest Illinois), with a better chance of a widespread clear sky Sunday night. Lows in the mid to upper 30s are forecast each night, favoring the development of areas to potentially widespread frost if it is clear. (Monday - Next Thursday) Temperatures are expected to moderate early next week as mid/upper level heights rise and 850-hPa temperatures climb back closer to +5C. Ensemble guidance shows a midlevel shortwave trough moving across the Upper Midwest Monday night into Tuesday, with a cold front draped to its southwest. This front is likely to move through the area late Tuesday/Tuesday evening, bringing a chance of showers and perhaps a few thunderstorms. Behind the front, slightly cooler and drier weather is favored for midweek next week. Gosselin && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 639 PM CDT Thu Apr 18 2024 A line of strong to severe thunderstorms has moved east of the metro terminals as of 2330Z. There is a lull in activity between the line of severe thunderstorms and additional scattered showers and isolated thunderstorms that extended from KUIN through KCOU and KJEF just prior to 00z. The secondary line does not exhibit severe potential, but may result in a brief period of locally heavy rainfall and occasional lightning strike. Cloud bases are largely low end MVFR (1k-1.5k feet) behind the front with few locations of high end IFR (700-900 feet). Aside from KCOU and KJEF, where IFR is already occurring, confidence in persistent IFR is not high. Therefore, FEW/SCT low decks were included in the update with a few hours of mvfr. Northwesterly gusts will persist and slowly subside tonight into early Friday. Conditions are expected to gradually improve to VFR through tonight. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 239 PM CDT Thu Apr 18 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 239 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely today across most of the area through this evening. Some of the thunderstorms through early evening may be severe, capable of producing damaging winds, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms over parts of the area on Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any form of severe weather to the National Weather Service in St. Louis. Gosselin
In the hours before
Local storm report, Apr 18, 7:06 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
706 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Okawville 38.43N 89.55W
04/18/2024 E1.25 Inch Washington IL Public
&&
BRCLocal storm report, Apr 18, 7:10 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
710 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail Caledonia 37.76N 90.77W
04/18/2024 E1.00 Inch Washington MO Trained Spotter
&&
MMGLocal storm report, Apr 18, 7:45 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
745 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg 1 E East Carondelet 38.54N 90.21W
04/18/2024 St. Clair IL Emergency Mngr
location approximate, time estimate from
radar, multiple trees and powerlines down.
&&
MMGLocal storm report, Apr 18, 7:46 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
746 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 2 S Sunset Hills 38.50N 90.42W
04/18/2024 St. Louis MO Public
Several downed treee branches.
&&
BRCLocal storm report, Apr 18, 7:50 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 2 ESE Centreville 38.57N 90.07W
04/18/2024 St. Clair IL Public
Downed tree and powerlines.
&&
BRCLocal storm report, Apr 18, 8:06 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 2 SW Lakeshire 38.52N 90.35W
04/18/2024 St. Louis MO Public
tree down, time estimate from radar.
&&
MMGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:09 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 51 min |
| Apr 18, 7:43 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 47 min |
| Apr 18, 7:54 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 51 min |
| Apr 19, 2:11 PM CDT | River Flood Warning | LSX | Lewis | 35 hr |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.